Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 55, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 15, 2018, 11:45 PM MST for La Paz County, Arizona. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2018, 11:45 PM MST (06:45 UTC)
- Expired
- Aug 16, 2018, 2:45 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Las Vegas radar (KESX), 180 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 11:59 PM MST | FLASH FLOOD | 7 Ne Parker, AZ | CAR FLOODED ALONG HIGHWAY 95 IN FRONT OF BUCKSKIN FIRE DEPT; OCCUPANT WALKED AWAY. TIME OF REPORT FROM CALL INTO LA PAZ COUNTY SHERIFF'S DISPATCH. |
| Aug 16, 12:20 AM MST | FLASH FLOOD | 13 Ne Parker, AZ | APPROXIMATELY 2.5 FEET OF WATER OVER HIGHWAY 95 AT MILE MARKER 158.5 AS REPORTED BY SHERIFF'S DEPUTY ON SCENE. |
| Aug 16, 1:01 AM MST | FLASH FLOOD | 12 Ne Parker, AZ | DEBRIS AND FLOODING ON BOTH SIDES OF HIGHWAY 95 NORTH OF BUCKSKIN STATE PARK; TIME FROM ADOT TWITTER POST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2270 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941
WGUS55 KPSR 160645
FFWPSR
AZC012-160945-
/O.NEW.KPSR.FF.W.0055.180816T0645Z-180816T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1145 PM MST WED AUG 15 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
North central La Paz County in west central Arizona...
* Until 245 AM MST.
* At 1145 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen with up to one additional inch of rain possible.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Buckskin Mountain Park.
* This includes AZ Route 95 between mile markers 148 and 154, and
between mile markers 156 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3429 11411 3429 11407 3425 11401 3426 11386
3423 11384 3424 11382 3407 11392 3418 11424
3426 11415 3431 11413
$$
LJH3 follow-up statements
770
WGUS75 KPSR 160711
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1211 AM MST THU AUG 16 2018
AZC012-160945-
/O.CON.KPSR.FF.W.0055.000000T0000Z-180816T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
1211 AM MST THU AUG 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR
NORTH CENTRAL LA PAZ COUNTY...
At 1210 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen with up to an additional inch of rain possible. Flash
flooding is expected to begin shortly.
Some locations that will experience flooding include...
Buckskin Mountain Park.
This includes AZ Route 95 between mile markers 148 and 154, and
between mile markers 156 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3429 11411 3429 11407 3425 11401 3426 11386
3423 11384 3424 11382 3407 11392 3418 11424
3426 11415 3431 11413
$$
JS854
WGUS75 KPSR 160804
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
104 AM MST THU AUG 16 2018
AZC012-160945-
/O.CON.KPSR.FF.W.0055.000000T0000Z-180816T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
104 AM MST THU AUG 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR
NORTH CENTRAL LA PAZ COUNTY...
At 100 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen and additional rain is likely. Flash flooding is expected to
continue. A car was flooded earlier along Hwy. 95 in front of the
Bucksin Fire Department.
Some locations that will experience flooding include...
Buckskin Mountain Park.
This includes AZ Route 95 between mile markers 148 and 154, and
between mile markers 156 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3429 11411 3429 11407 3425 11401 3426 11386
3423 11384 3424 11382 3407 11392 3418 11424
3426 11415 3431 11413
$$
JS408
WGUS75 KPSR 160910
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
210 AM MST THU AUG 16 2018
AZC012-160945-
/O.CON.KPSR.FF.W.0055.000000T0000Z-180816T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
210 AM MST THU AUG 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR
NORTH CENTRAL LA PAZ COUNTY...
At 209 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches or more of rain have
already fallen. Flash flooding is expected to continue.
Some locations that will experience flooding include...
Buckskin Mountain Park.
This includes AZ Route 95 between mile markers 148 and 154, and
between mile markers 156 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3429 11411 3429 11407 3425 11401 3426 11386
3423 11384 3424 11382 3407 11392 3418 11424
3426 11415 3431 11413
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 7:20 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 15, 7:20 PM MST, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 720 PM MST Wed Aug 15 2018 .SYNOPSIS... A few showers and thunderstorms will roam across the region through Thursday with locally heavy rainfall and gusty winds possible. A gradual drying trend will occur starting Friday into the weekend, though some afternoon storms will continue over higher terrain. Temperatures will also climb back above normal by the weekend. && .DISCUSSION... While a set of vorticity centers has become rather non-descript in satellite imagery this evening, objective analysis suggests a weak circulation still hovering over central Arizona. The resultant daytime cloud cover significantly hampered insolation while extensive convection over the past day caused a reduction in midlevel lapse rates. 00Z KPSR and KTWC soundings showed an environment hardly conducive for deep convection with a marked decline in sfc-H7 moisture and extremely minimal ML and MUCape. Additionally with favorable ascent structure more confined to NW Arizona and Sonora, made rather substantial cuts to POPs overnight and into Thursday morning. High resolution guidance supports this scenario and even the cuts towards a 10-20% range might be too conservative. && .PREVIOUS DISCUSSION... /208 PM MST Wed Aug 15 2018/ There continues to be a signal of another gulf surge overnight which will improve the instability later this evening, however none of the CAMs are really optimistic anymore and the HREF keeps our forecast area pretty quiet overnight. However, with a weak steering flow in place and enough instability, any storm that does develop will have the potential to produce gusty winds, frequent lightning, and flooding. What happens on Thursday largely will depend on how much activity and cloud cover lingers through the mid to late morning hours. For Thursday afternoon and evening, storms will mostly need to form over the high terrain or along any leftover boundaries as there appears to be a lack of any discernible mid level waves. PoPs across the lower deserts mostly fall to around 20% as the steering flow turns southwesterly which generally favors storms across the high terrain of eastern Arizona. The southwesterly flow will continue through Friday while the upper level high center shifts westward across northern Mexico. Eventually the high shifts well to our west turning our flow out of the north-northeast for this weekend. Considerable drying is shown during this time with PWATs mostly falling below 1.5". Any storm activity Friday should mostly be across the high terrain, but we can't rule out an isolated storm or two across the lower deserts. Temperatures are seen climbing to slightly above normal readings starting Friday with a few of the warmest lower desert spots approaching 110 degrees this weekend. After a fairly dry day on Saturday, the flow is seen gradually shifting out of the southeast once again providing some sort of moisture increase starting Sunday. Chances for storms should increase Sunday into early next week, but at this point there are no obvious features to focus on that would create any widespread storm activity. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Only minimal aviation impacts through Thursday afternoon as thunderstorms should remain well removed from terminal locations. While a few showers could drift into the surrounding airspace Thursday morning, its more likely just expansive thick mid/high clouds persist during the day. A few decks around 6K ft could form with partial mountain obscuration, but largely cigs will remain 10K ft and higher. Sfc winds may become somewhat variable overnight between SW and SE headings before settling on an easterly component. Much like today, a switch back to westerly may take longer then usual given the cloud cover. Southeast California/Southwest Arizona including KIPL and KBLH: Little to no aviation impacts through Thursday afternoon as isolated early evening thunderstorms were dissipating with sunset. 10-15kt SE winds will be favored at KIPL while S/SW winds persist at KBLH. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Slightly drier air will slowly push into the region during the weekend and into early next week, but afternoon storms will still be possible over higher terrain areas. An increase in available moisture during the Tues-Wed period will bring storm chances back as well as raising humidity values over the lower deserts. Throughout the period, wind speeds will be typical for mid summer with the usual afternoon breezes. Temperatures will start out above average during the Sat-Mon period, then fall back to near average during the Tue-Wed period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...MO/Hernandez/Kuhlman AVIATION...MO FIRE WEATHER...Percha
In the hours before
Special weather statement, Aug 15, 11:06 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1106 PM MST WED AUG 15 2018
AZZ530-533-160645-
Parker Valley AZ-Central La Paz AZ-
1106 PM MST WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 1145 PM MST...
At 1105 PM MST, Doppler radar was tracking a strong thunderstorm over
Buckskin Mountain Park, or near Parker Dam, moving south at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Parker, Bouse and Buckskin Mountain Park.
This includes the following highways...
AZ Route 72 between mile markers 14 and 32.
AZ Route 95 between mile markers 129 and 145.
LAT...LON 3428 11411 3423 11403 3424 11396 3386 11394
3391 11416 3408 11443 3411 11441 3414 11432
3417 11429 3416 11425 3424 11414
TIME...MOT...LOC 0605Z 015DEG 21KT 3423 11411
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 11:06 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 15, 11:15 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 15, 11:51 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 16, 12:32 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 16, 12:39 AM MST | Special Weather Statement | PSR | La Paz | 51 min |
| Aug 16, 12:58 AM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 16, 1:48 AM MST | Special Weather Statement | PSR | 42 min | |
| Aug 16, 2:07 AM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 16, 2:37 AM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 16, 11:03 AM MST | Flash Flood Watch | PSR | La Paz, Maricopa, Pinal, Yuma | 9 hr |
| Aug 16, 12:38 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 16, 2:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 16, 2:50 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Aug 16, 3:22 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Aug 16, 3:44 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 16, 3:52 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 16, 3:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 106 min |
| Aug 16, 4:10 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 16, 4:27 PM MST | Special Weather Statement | PSR | Yuma | 48 min |
| Aug 16, 4:30 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 16, 4:36 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 16, 4:40 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Aug 16, 4:44 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.